Ohio, 2020

Tornado and Flash Flooding in Ohio, May 18 to 19, 2020

May 18 to 19, 2020 · NWS ILN · 47 events in 18 counties and zones

A slow moving upper level low pressure system produced showers and thunderstorms across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$209,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A slow moving upper level low pressure system produced showers and thunderstorms across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 2:25 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 18, 2:25 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
325 PM EDT Mon May 18 2020

.SYNOPSIS...
An upper level low pressure system will move across the Ohio
Valley tonight through Tuesday, bringing occasional showers and
the possibility of heavy rain to the region. A chance for
showers will then linger through much of the week as the upper
level low slowly drifts across the Tennessee Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clouds cleared out enough earlier this afternoon across our
southeast to allow for temps to push up into the upper 70s to
near 80 degrees in that area. This has led to some better
destabilization with ML capes currently up around 1000 J/KG or
so across our southeast. As a result, some better organized
storms have developed across parts of northeast Kentucky and
this will likely continue to lift north northeast across
eastern portions of our area through late afternoon/early
evening. Fairly favorable low level shear profiles will be
conducive for some rotating storms with perhaps an isolated
tornado possible with some of the stronger updrafts. Would
expect the best chance for this to be across our
southeastern/possibly eastern counties in the area of better
instability. Otherwise, there will also be a damaging wind
threat into early this evening with some of the stronger storms.
The severe threat should wane as we move through the evening
and lose the better instability.

The upper level low will drift slowly south into the southern
Ohio Valley through tonight. As it does, an associated surface
low will push very slowly southeast into southwest portions of
our area. Fairly widespread shower activity rotating around the
low will continue to affect our fa through the overnight hours.
With PWs in the 1.5 to 1.75 inch range and slow moving/training
pcpn, locally heavy rainfall will be possible. There remains
some model variation on the exact placement of the axis of
heaviest rain, but it does looks like we will see a decent swath
of 2-3 inches with perhaps 4 inches of storm total set up
somewhere across our fa. A flash Flood Watch remains in effect
for our entire fa.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The surface low will shift slowly south Tuesday through Tuesday
night as the upper level low drifts into the Tennessee Valley.
While the better instability will also shift off to our south,
we will still see periods of showers persisting Tuesday into
Tuesday night across our area. This will help keep us cool
through the day with highs on Tuesday in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The area will continue to be under the influence of the upper level
low until Friday.  During this time, off and on showers and at times
thunderstorms will pivot across the area.  The upper low will also
keep temperatures in the 60s on Wednesday and Thursday and 70s on
Friday with cloud cover.

Moving into the weekend there will be a warming trend with 80s
becoming widespread.  The area will be on the periphery of the ridge
on Saturday and therefore have a slight chance of thunderstorms in
the forecast.  The ridge becomes more established for Sunday into
Monday and therefore have generally dry conditions during this time.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A low pressure system will move slowly southeast across the
Ohio Valley tonight into Tuesday. Widespread showers and
embedded thunderstorms associated with this will continue to
overspread the region through this afternoon and evening.
Occasional showers will then persist overnight and into the day
on Tuesday. MVFR to occasional IFR vsbys will be possible with
the showers. Cigs will continue to trend toward MVFR through
this evening, eventually dropping into IFR overnight.

OUTLOOK... MVFR ceilings and visibilities are possible Tuesday
night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Tuesday evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through Tuesday evening for KYZ089>100.
IN...Flash Flood Watch through Tuesday evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Novak
AVIATION...JGL
Hazardous weather outlook, May 18, 3:11 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
411 AM EDT Mon May 18 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-191100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
411 AM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Isolated strong to severe storms will be possible this afternoon into
this evening. Damaging winds are expected to be the primary severe
weather threat. However, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines. Spotters are encouraged to report their rainfall
amounts to the National Weather Service in Wilmington.

In the hours before

Special weather statement, May 18, 2:28 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
328 PM EDT Mon May 18 2020

OHZ080>082-182000-
Pike OH-Highland OH-Adams OH-
328 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAMS...WEST
CENTRAL PIKE AND SOUTHEASTERN HIGHLAND COUNTIES UNTIL 400 PM EDT...

At 328 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Peebles, moving north at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...

Locations impacted include...
West Union, Peebles, Seaman, Belfast, Blue Creek, Sinking Spring,
Poplar Grove, Dunkinsville, State Route 348 at State Route 125, May
Hill, Serpent Mound, Locust Grove, Cedar Mills and Smoky Corners.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3877 8328 3875 8351 3910 8363 3914 8329
TIME...MOT...LOC 1928Z 172DEG 23KT 3884 8341

ch
Special weather statement, May 18, 2:43 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT Mon May 18 2020

KYZ099-100-182015-
Mason KY-Lewis KY-
343 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON AND
SOUTHWESTERN LEWIS COUNTIES UNTIL 415 PM EDT...

At 342 PM EDT, radar indicated a strong thunderstorm over
Wallingford, moving north at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Tollesboro, Charters, Petersville, Glen Springs, Herron Hill,
Rectorville, Epworth and Ribolt.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8348 3840 8350 3841 8351 3841 8353
      3842 8353 3842 8355 3843 8358 3848 8359
      3851 8361 3851 8363 3852 8363 3852 8365
      3851 8369 3863 8368 3857 8335 3838 8345
TIME...MOT...LOC 1942Z 193DEG 10KT 3843 8358

ch
Special weather statement, May 18, 2:57 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
357 PM EDT Mon May 18 2020

OHZ080>082-182030-
Pike OH-Highland OH-Adams OH-
357 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ADAMS...NORTHWESTERN
PIKE AND CENTRAL HIGHLAND COUNTIES UNTIL 430 PM EDT...

At 357 PM EDT, radar indicated a strong thunderstorm near Belfast,
moving north at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Hillsboro, Peebles, Marshall, Seaman, Belfast, Rocky Fork Point,
Cynthiana, Highland Holiday, New Market, Sinking Spring, Rocky Fork
Lake, Samantha, Rainsboro, May Hill, Serpent Mound, Locust Grove,
Berrysville, Smoky Corners, Highland County Airport and Paint Creek
State Park.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3928 8374 3929 8338 3928 8338 3928 8339
      3927 8339 3926 8338 3925 8338 3924 8336
      3925 8335 3924 8335 3923 8334 3920 8335
      3920 8334 3893 8330 3891 8359
TIME...MOT...LOC 1957Z 173DEG 25KT 3900 8349

Hatzos
Special weather statement, May 18, 3:20 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
420 PM EDT Mon May 18 2020

OHZ054-063-182045-
Fayette OH-Madison OH-
420 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FAYETTE AND
SOUTHEASTERN MADISON COUNTIES UNTIL 445 PM EDT...

At 420 PM EDT, radar indicated a strong thunderstorm over
Bloomingburg, moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Washington Court House, London, Mount Sterling, Jeffersonville,
Bloomingburg, Midway, Newport, Chenoweth, Interstate 71 at State
Route 38, Madison Mills and Bookwalter.

This includes I-71 in Ohio between mile markers 69 and 88.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3966 8325 3951 8337 3958 8358 3989 8348
      3981 8324
TIME...MOT...LOC 2020Z 202DEG 17KT 3962 8344

ch
Special weather statement, May 18, 3:25 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
425 PM EDT Mon May 18 2020

OHZ063-064-073-080-182100-
Highland OH-Ross OH-Fayette OH-Pickaway OH-
425 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT FAYETTE...WEST CENTRAL
PICKAWAY...NORTHEASTERN HIGHLAND AND NORTHWESTERN ROSS COUNTIES UNTIL
500 PM EDT...

At 424 PM EDT, radar indicated a strong thunderstorm near Greenfield,
moving north at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Washington Court House, Greenfield, Leesburg, Bloomingburg, New
Holland, Staunton, Good Hope, South Salem, Deer Creek Lake, East
Monroe, Jasper Mills, Paint Creek State Park, Madison Mills, State
Route 207 at US Route 22, Rock Mills, New Martinsburg, Pancoastburg
and Plano.

This includes I-71 in Ohio between mile markers 72 and 74.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3922 8334 3926 8356 3970 8350 3964 8316
TIME...MOT...LOC 2024Z 191DEG 33KT 3932 8343

ch
Special weather statement, May 18, 3:38 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
438 PM EDT Mon May 18 2020

KYZ100-OHZ081-088-182115-
Lewis KY-Scioto OH-Adams OH-
438 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS...SOUTHEASTERN
ADAMS AND SOUTHWESTERN SCIOTO COUNTIES UNTIL 515 PM EDT...

At 438 PM EDT, radar indicated a strong thunderstorm near Camp Dix,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Vanceburg, Camp Dix, Rome, Blue Creek, Concord, Sandy Springs, Buena
Vista in Scioto County, Saint Paul, Carrs, State Route 348 at State
Route 125, Kinniconick, Tannery, Turkey Creek Lake, Friendship,
Charters, Garrison, Stricklett, Glen Springs and Herron Hill.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8331 3847 8352 3883 8349 3870 8306
TIME...MOT...LOC 2038Z 203DEG 19KT 3851 8338

Hatzos

The radar

The Cincinnati radar (KILN), 67 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

35 flood, 11 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Madison

When
May 18, 3:49 PM EST to 3:53 PM EST
Where
Madison County, 1.04 mi SSW of Lilly Chapel to 0.9 mi NNE of Lilly Chapel
Rating
EF0
Path length
1.92 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.867, -83.291

The tornado is believed to have first touched down in a field south of London-Lockbourne Road. Video showed the tornado crossing London-Lockbourne Road and then moving northeast into the Lilly Chapel area. The tornado produced damage along Lilly Chapel-Georgesville Road. One barn was destroyed and metal from the roof was thrown across the road into neighboring yards. Tree damage was also observed along Lilly Chapel-Georgesville Road. The tornado then quickly lifted in a field as no damage was observed along Gerich Lilly Road. Based on the damage, the maximum winds were estimated to be 85 MPH.

Flood, Clark

When
May 18, 4:30 PM EST to 5:30 PM EST
Where
Clark County, 1.06 mi E of Limecrest to 0.79 mi S of Springfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.900, -83.800

High water was reported on John Street near Clark State Community College.

Flood, Logan

When
May 18, 5:15 PM EST to 6:15 PM EST
Where
Logan County, 0.69 mi N of Cherokee to 1.67 mi ENE of Cherokee
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.440, -83.800

High water was reported on several roads in the Huntsville area.

Flood, Clark

When
May 18, 5:30 PM EST to 6:30 PM EST
Where
Clark County, 0.87 mi NW of Springfield to 0.58 mi SW of Villa
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.930, -83.810

High water was reported on several roads in the Springfield area.

Flood, Greene

When
May 18, 5:30 PM EST to 6:30 PM EST
Where
Greene County, 2.37 mi N of Cedarville to 1.53 mi N of Cedarville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.764, -83.820

High water was reported on State Route 72 north of Cedarville.

Flood, Clark

When
May 18, 6:00 PM EST to 7:00 PM EST
Where
Clark County, 0.23 mi SSW of Villa to 0.38 mi SE of Villa
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
39.967, -83.771

A car was stuck in high water on Erter Road. High water was also reported on Villa Road.

Flood, Franklin

When
May 18, 7:00 PM EST to 8:00 PM EST
Where
Franklin County, 1.73 mi ESE of Mudsock to 1.57 mi ESE of Mudsock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.990, -83.150

High water was reported on Hilliard Rome Road.

Flood, Licking

When
May 18, 7:30 PM EST to 8:30 PM EST
Where
Licking County, 3.8 mi W of Croton to 3.46 mi WNW of Croton
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.257, -82.751

High water was reported on School Lane Road near County Line Road.

Flood, Warren

When
May 18, 9:30 PM EST to 10:30 PM EST
Where
Warren County, 1.07 mi ENE of Mason to 1.24 mi WSW of Hageman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.374, -84.301

High water was reported on Bethany Road.

Flood, Warren

When
May 18, 9:30 PM EST to 10:30 PM EST
Where
Warren County, 0.87 mi NW of Carlisle to 0.8 mi NNE of Carlisle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.590, -84.330

A few roads were affected by high water in the Carlisle area. Central Avenue was closed due to high water near Sunset Drive.

Flood, Butler

When
May 18, 9:30 PM EST to 10:30 PM EST
Where
Butler County, 1.48 mi SSE of Middletown Hook Arpt to 1.65 mi SSE of Middletown Hook Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.510, -84.370

High water was reported near Wilson Park at McGee Avenue and Jackson Lane.

Flood, Montgomery

When
May 18, 10:00 PM EST to 11:00 PM EST
Where
Montgomery County, 3.27 mi WSW of Kreitzer Corner to 3.16 mi WSW of Kreitzer Corner
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.744, -84.481

High water was reported on U.S. Route 35 near Preble County Line Road.

Flood, Hardin

When
May 18, 10:00 PM EST to 11:00 PM EST
Where
Hardin County, 0.4 mi W of Ada to 0.26 mi E of Ada
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.770, -83.828

A few roads were closed due to high water in the Ada area.

Flood, Adams

When
May 19, 12:00 AM EST to 1:00 AM EST
Where
Adams County, 1.08 mi NNW of Bentonville to 0.79 mi SE of Clayton
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.765, -83.604

High water was reported in a few areas along State Route 41.

Flood, Delaware

When
May 19, 12:00 AM EST to 1:00 AM EST
Where
Delaware County, 1.49 mi N of Delaware Arpt to 1.18 mi W of Delaware
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.301, -83.100

Rockcreek Drive was under two to three feet of standing water.

Flash Flood, Franklin

When
May 19, 12:15 AM EST to 1:15 AM EST
Where
Franklin County, 0.23 mi SW of Grandview Hgts to 1.96 mi ESE of Grandview Hgts
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.978, -83.033

A few people were stranded in vehicles in the city of Columbus due to rising water on roadways.

Flash Flood, Franklin

When
May 19, 1:00 AM EST to 2:00 AM EST
Where
Franklin County, 1.27 mi ENE of Price Arpt to 1.24 mi ENE of Price Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.930, -82.880

A stranded vehicle along Hamilton Road was swept away in rising flood waters, leading to a fatality. F48VE.

Flood, Pickaway

When
May 19, 3:00 AM EST to 4:00 AM EST
Where
Pickaway County, 1.13 mi ESE of Circleville to 1.11 mi ESE of Circleville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.596, -82.929

Water rising out of Hominy Creek limited access to a few homes off of East Main Street in Circleville.

Flood, Ross

When
May 19, 3:00 AM EST to 4:00 AM EST
Where
Ross County, 1.16 mi WSW of Roxabell to 1.06 mi WSW of Roxabell
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.374, -83.201

Water rising out of Little Creek restricted access to a home on Little Creek Road.

Flood, Pike

When
May 19, 3:00 AM EST to 4:00 AM EST
Where
Pike County, 1.75 mi WNW of Jasper to 1.74 mi WNW of Jasper
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
39.060, -83.080

Two vehicles stalled in high water on a roadway.

Flood, Scioto

When
May 19, 3:00 AM EST to 4:00 AM EST
Where
Scioto County, 0.88 mi NW of Portsmouth to 1.87 mi W of Portsmouth
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.740, -82.990

High water was reported along State Route 73.

Flash Flood, Franklin

When
May 19, 3:45 AM EST to 5:45 AM EST
Where
Franklin County, 0.53 mi W of Huber Ridge to 1.91 mi E of Columbus
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.080, -82.930

At least 20 people had to be rescued from homes due to rising water in the area.

Flash Flood, Butler

When
May 19, 6:15 AM EST to 7:15 AM EST
Where
Butler County, 0.15 mi NW of Homewood to 0.17 mi ENE of Homewood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.381, -84.532

Water rescues were needed at a mobile home park near Hamilton Mason Road.

Flash Flood, Delaware

When
May 19, 6:15 AM EST to 7:15 AM EST
Where
Delaware County, 2.14 mi NNW of Delaware Arpt to 2.3 mi NNW of Delaware Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.310, -83.110

Residents were evacuated from an apartment complex on Grand Circuit Boulevard due to rising water.

Flash Flood, Hamilton

When
May 19, 6:30 AM EST to 7:30 AM EST
Where
Hamilton County, 2.77 mi ESE of Cincinnati to 2.53 mi SSW of Idlewild
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.110, -84.500

A person had to be rescued from their car due to swift moving high water.

Flash Flood, Hamilton

When
May 19, 7:00 AM EST to 8:00 AM EST
Where
Hamilton County, 0.87 mi SW of Glendale to 0.65 mi NE of Woodlawn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.260, -84.460

A car was submerged in high water along Glendale Milford Road near the intersection of Wayne Avenue.

Flood, Franklin

When
May 19, 7:00 AM EST to 8:00 AM EST
Where
Franklin County, 1.26 mi WSW of Worthington to 1.39 mi WSW of Worthington
Cause
Heavy Rain
Reported by
Public
Coordinates
40.090, -83.000

Underpass flooding was reported along State Route 161 between Huntley and Proprietors Roads.

Flash Flood, Hardin

When
May 19, 7:00 AM EST to 8:00 AM EST
Where
Hardin County, 0.33 mi SSW of Kenton to 0.84 mi W of Kenton
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.646, -83.603

A bridge in Kenton was impassable due to high water.

Flash Flood, Hamilton

When
May 19, 7:45 AM EST to 8:45 AM EST
Where
Hamilton County, 0.69 mi S of Crescentville to 1.07 mi SSE of Crescentville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.290, -84.430

The ramp from I-275 to Mosteller Road was closed due to high water.

Flash Flood, Warren

When
May 19, 8:00 AM EST to 9:00 AM EST
Where
Warren County, 2.14 mi SSE of Union Vlg to 1.41 mi NW of Hageman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.400, -84.310

High water was reported on Mason Montgomery Road near the intersection with Hamilton Road.

Flood, Clermont

When
May 19, 8:00 AM EST to 9:00 AM EST
Where
Clermont County, 1.27 mi WSW of Woodville to 0.97 mi SW of Woodville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.240, -84.040

State Route 133 was closed at Martin Road due to high water.

Flood, Greene

When
May 19, 8:30 AM EST to 9:30 AM EST
Where
Greene County, 0.53 mi E of Bellbrook to 0.8 mi NE of Bellbrook
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.630, -84.060

State Route 725 was closed due to flooding between Penewit Road and Lower Bellbrook Road.

Flood, Franklin

When
May 19, 9:00 AM EST to 10:00 AM EST
Where
Franklin County, 0.69 mi N of Riverlea
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.090, -83.030

Athletic fields and a pavilion were flooded at Thomas Worthington High School.

Flood, Licking

When
May 19, 9:15 AM EST to 10:15 AM EST
Where
Licking County, Homer to 0.41 mi ENE of Homer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.250, -82.520

State Route 661 was closed near Homer Road due to high water.

Flash Flood, Butler

When
May 19, 10:00 AM EST to 11:00 AM EST
Where
Butler County, 1.48 mi SSE of Rialto to 1.62 mi ESE of Rialto
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.300, -84.440

All of the businesses along Windisch Road were evacuated due to rising water along Mill Creek, affecting about 1000 individuals.

Flood, Delaware

When
May 19, 10:15 AM EST to 11:15 AM EST
Where
Delaware County, 2.11 mi E of Africa to 1.87 mi E of Africa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.180, -82.910

State Route 3 at Big Walnut Road was closed due to high water.

Flood, Delaware

When
May 19, 10:15 AM EST to 11:15 AM EST
Where
Delaware County, 2.1 mi SW of Galena to 2.32 mi SW of Galena
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.200, -82.910

State Route 3 at Lewis Center Road was closed due to flooding.

Flood, Franklin

When
May 19, 1:00 PM EST to 2:00 PM EST
Where
Franklin County, 1.73 mi WSW of Columbus So Columbus to 2.11 mi W of Columbus So Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.870, -83.000

Northbound U.S. 23 at I-270 was closed due to high water.

Flood, Franklin

When
May 19, 1:00 PM EST to 2:00 PM EST
Where
Franklin County, 1.58 mi NNW of South Columbus to 1.23 mi N of South Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.941, -83.012

The right lane of I-71 at Greenlawn Avenue was closed due to high water.

Flood, Scioto

When
May 19, 1:30 PM EST to 2:30 PM EST
Where
Scioto County, 1.08 mi W of Rarden to 0.96 mi W of Rarden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.920, -83.250

State Route 73 was closed due to high water.

Flood, Warren

When
May 19, 2:00 PM EST to 3:00 PM EST
Where
Warren County, 1.04 mi SW of Morrow to 1.27 mi NW of Morrow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.392, -84.246

Columbia Road was closed due to high water between U.S. 42 and Turtlecreek Road.

Flood, Warren

When
May 19, 2:00 PM EST to 3:00 PM EST
Where
Warren County, 1.75 mi SE of Union Vlg to 1.94 mi ESE of Union Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.410, -84.300

Hamilton Road was closed due to high water between State Route 741 and Mason Montgomery Road.

Flood, Warren

When
May 19, 2:00 PM EST to 3:00 PM EST
Where
Warren County, 2.11 mi SE of Franklin to 1.52 mi SE of Franklin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.550, -84.270

Lower Springboro Road was closed due to high water between East 4th Street and Pioneer Road.

Flood, Warren

When
May 19, 2:00 PM EST to 3:00 PM EST
Where
Warren County, 0.86 mi NW of Carlisle to 0.8 mi NW of Carlisle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.587, -84.333

State Route 123 was closed due to high water between Sunset Drive and Welcome Way.

Flood, Delaware

When
May 19, 4:00 PM EST to 5:00 PM EST
Where
Delaware County, 1.26 mi ENE of Delaware to 1.43 mi ENE of Delaware
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.310, -83.050

Northbound U.S. 42 was closed at Shortcut Road due to high water.

Flood, Franklin

When
May 19, 7:00 PM EST to 8:00 PM EST
Where
Franklin County, 1.59 mi W of Columbus So Columbus to 1.75 mi W of Columbus So Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.880, -83.000

Flooding was reported on U.S. 23 at the I-270 interchange.

Flood, Franklin

When
May 19, 7:00 PM EST to 8:00 PM EST
Where
Franklin County, 0.53 mi W of South Columbus to 0.69 mi W of South Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.920, -83.010

High water was reported on I-71 near Frank Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Franklin2020-05-1946FemaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882250, 882254, 882255, 882257, 882259, 882260, 882261, 882262, 882263, 882265, 882266, 882267, 882268, 882269, 882271, 882276, 882294, 882295, 882296, 882297, 882298, 882299, 882765, 882766, 882767, 882768, 882769, 882770, 882771, 882772, 882773, 882774, 882775, 882776, 887127, 882777, 882778, 882763, 882764, 882762, and more.